E-cigarette refills contain enough nicotine to kill your child or pet

E-cigarettes on display in London on June 9, 2013.       REUTERS/Toby Melville

E-cigarettes on display in London on June 9, 2013. REUTERS/Toby Melville

If you haven’t spotted electronic cigarettes at your local convenience store or smoke shop, you will. The latest nicotine product to hit the market — including at a new “vape house” in Portland – is skyrocketing in popularity, but many users remain unaware of the potential dangers (aside from the obvious perils of nicotine addiction.)

Each electronic cigarette contains up to 24 milligrams of nicotine. But some refills for the reusable versions have much more, in the form of 10 milliliter bottles that can contain up to 240 milligrams of nicotine, said Karen Simone, director of the Northern New England Poison Center in Portland. By comparison, an adult smoking a regular cigarette inhales one to two milligrams of the highly addictive chemical, she said. A single milligram is enough to cause mild nicotine poisoning in a small child, and 10 to 20 milligrams can lead to serious toxicity and even death in kids.

A surprising number of adults are misusing e-cigarettes, often inhaling too much, too quickly, Simone said. With concentrated liquid nicotine, the dangers lie not only with inhalation or ingestion, but also contact with the skin.

Maine e-cigarette exposures

Since 2010, the poison center has taken 18 calls from Mainers concerned about exposure to e-cigarettes. The peak was in 2012, with eight calls, and the center has recorded two so far this year. Half of the cases involved children five years of age and younger, one involved a teenager, and eight were from adults.

Luckily, those figures remain fairly low, and most cases reflect mild to moderate symptoms, Simone said. But she fears we’ll see a death related to e-cigarette exposure before too long, most likely involving the refill cartridges. The products come in a variety of kid-friendly flavors like chocolate, cherry and cotton candy.

“I hope I’m wrong,” she said.

She’s encouraged to see that most of the cartridges appear difficult for a child to open.

Simone wasn’t sure why the Maine numbers have dropped off despite the big spike in popularity. But she suspects the word is getting out that overuse can lead to the highly unpleasant and potentially dangerous symptoms of nicotine toxicity.

Nationally, one death related to e-cigarette exposure has been reported. (A 29-year-old male committed suicide by injecting the refilling liquid intravenously, leading to seizures and cardiac arrest.) In 2013, 1,414 exposures to either e-cigarette devices or liquid nicotine were reported, according to the American Association of Poison Control Centers. Through March 24 of this year, 651 exposures have been reported, with slightly more than half involving young children under 6. Some children became very ill, even requiring ER visits due to nausea and vomiting. Overall though, in most cases people weren’t sickened too seriously, probably due to exposure to just a small dose, Simone said.

In Maine, one child inhaled a puff of an e-cigarette, another was found with a nicotine cartridge in their mouth, and another drank some of a refill, Simone said.

Among adults, some mistook the liquid refills for eye drops or vitamins. Others mistakenly spilled the liquid on their tongue and swallowed it, ingesting a high dose. A few were more reckless.

“Then we have people just doing ridiculous stuff,” Simone said. “Trying to put pot inside the chamber and heat it up and see if they can smoke it. We had one person trying to use meth, and then dump the nicotine all over their body to see what would happen.”

One caller spilled the liquid in his pocket, smearing the substance all over his hands without washing it off right away, she said.

Many adults just inhaled too much, Simone said. Even regular smokers of typical cigarettes misjudge their intake. The amount of nicotine you inhale depends on how you smoke, she explained.

“If I take two puffs and it sits on my finger in the ashtray most of the time, it’s not very much,” Simone said. “If I’m constantly holding it and puffing every 20 seconds, I get a lot of nicotine. It’s hard for people to really know how much they need.”

While some smokers have turned to e-cigarettes in an attempt to quit regular cigarettes, others use both types, which often leads to a dose of nicotine high enough to get sick, Simone said.

“You might not get the full effect right away,” she said. “Especially when you’re new at this, you need to be very conservative. You will make yourself sick if you overuse it.”

Symptoms of nicotine toxicity

The most common side effects of nicotine use are nausea, vomiting, headache, jitteriness, and trouble sleeping. More serious symptoms include a fast or irregular heartbeat or chest pain.
Mild poisoning can also lead to dizziness, tremors, pale skin, and anxiety.

“Some [callers] say they feel so weak they can’t get up,” Simone said.

More severe cases can involve seizures, low blood pressure, loss of consciousness, and even paralysis, according to the American Association of Poison Control Centers.

A toxic dose of nicotine depends on the person’s age, build, overall health and tolerance.

With mild symptoms in healthy patients, people are often advised to wait it out and avoid using nicotine for a while, Simone said. Patients with heart palpitations, dizziness and weakness may need a visit to the hospital, she said. But doctors can’t do much to alleviate the unpleasant symptoms, other than administer a sedative, Simone said.

“We can’t make you not be nauseous, and we can’t stop your vomiting very easily,” she said.

Steps to stay safe

The American Association of Poison Control Centers recommends the following steps:

  • Protect your skin when handling the products
  • Always keep e-cigarette devices and liquid nicotine locked up and out of the reach of children (and pets, Simone adds)
  • Follow the specific disposal instructions on the label.
  • If you think someone has been exposed to an e-cigarette device or liquid nicotine, call your local poison center at 1-800-222-1222 immediately.

 

 

Jackie Farwell

About Jackie Farwell

I'm the health editor for the Bangor Daily News, a Bangor native, a UMaine grad, and a weekend crossword warrior. I never get sick of writing about Maine people, geeking out over health care data, and finding new ways to help you stay well. I live in Gorham with my husband Nick and our hound dog Riley.